Hail, Sandusky
- When
- September 3, 1:03 PM EST
- Where
- Sandusky County, 3.61 mi SSE of Ballville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.280, -83.110
A trained weather spotter reported nickel size hail 5 miles south of Fremont.
Scattered severe thunderstorms developed during the afternoon and evening of September 3rd ahead of an upper level disturbance moving southeast through the Great Lakes Region. The airmass was moderately unstable but shear was weak.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Scattered severe thunderstorms developed during the afternoon and evening of September 3rd ahead of an upper level disturbance moving southeast through the Great Lakes Region. The airmass was moderately unstable but shear was weak. During the evening, an area of storms in Michigan evolved into a line moved southeast into Ohio and across western Lake Erie. These storms caused wind damage and hail in Lucas and Ottawa Counties. Reports of wind damage and hail were both received elsewhere. Minor flooding accompanied many of the storms due to their slow motion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 3, 12:51 PM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 151 PM EDT THU SEP 3 2015 .SYNOPSIS... HIGH PRESSURE OVER THE TENNESSEE VALLEY WILL DRIFT EAST AND WEAKEN. AN UPPER AIR DISTURBANCE OVER THE NORTHERN GREAT LAKES WILL MOVE SOUTHEAST TODAY AND TONIGHT. HIGH PRESSURE OVER EASTERN CANADA WILL BUILD ACROSS THE NORTHEAST STATES FRIDAY THROUGH THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THE FEW EARLY MORNING THUNDERSTORM CELLS HAVE DISSIPATED BUT LIKE PREVIOUS DAYS...OUTFLOW BOUNDARIES WILL SPAWN NEW ACTIVITY ALMOST AT ANY TIME. THE ORGANIZED CONVECTION IN MICHIGAN COULD REACH THE TOLEDO AREA AS EARLY AS 18Z-19Z ALTHOUGH THE LINE OF THUNDERSTORMS WILL LIKELY WEAKEN AND THE REDEVELOP AGAIN BEFORE REACHING TOLEDO. NONETHELESS...BASED ON EXTRAPOLATION AND TIMING AND MAXIMUM INSTABILITY I WOULD BET THAT THERE WILL BE ACTIVITY IN NORTHWEST OHIO AND WESTERN LAKE ERIE THIS AFTERNOON INTO THE EVENING AND HAVE BUMPED UPS POPS A BIT. NO OTHER SIGNIFICANT CHANGES FOR THE MID MORNING UPDATE. EARLIER "TODAY" DISCUSSION... ANOTHER TRICKY FORECAST TODAY WITH PRECIP CHANCES AND COVERAGE THE MAIN CHALLENGE. THE AREA IS DRY AGAIN BUT THAT SHOULD CHANGE LATER TODAY AS A DISTURBANCE MOVES THROUGH ALOFT. EXPECT CONVECTION TO BEGIN TO FIRE LATER THIS MORNING IN THE WEST AND THEN CONTINUE THROUGH THE EVENING HOURS. MODELS POPS SEEM OVERDONE AS THERE IS OBVIOUSLY SOME FEEDBACK ISSUES GETTING INTO THE MODELS. HOWEVER...THE AREA SHOULD STILL SEE GREATER STORM COVERAGE THAN THE PAST FEW DAYS. A LAKE BREEZE WILL DEVELOP AROUND MIDDAY AND THEN MOVE INLAND. AREAS BEHIND THIS FEATURE SHOULD REMAIN DRY BUT THE REST OF THE AREA CAN EXPECT ISOLATED TO SCATTERED STORMS. SOME COOLER AIR ALOFT WILL MOVE OVER THE LOCAL AREA BEHIND THE UPPER DISTURBANCE AND THIS COULD LEAD TO ENHANCED DOWNBURST POTENTIAL LATE IN THE DAY. VERY WEAK STEERING FLOW IS EXPECTED AGAIN TODAY SO ANY OF THE STRONGER THUNDERSTORMS COULD BE LOCALLY HEAVY RAIN PRODUCERS. GREATEST STORM COVERAGE SHOULD BE IN THE WEST AND SOUTH TODAY. WILL END UP WITH SCATTERED WORDING MOST AREAS WITH POPS GENERALLY IN THE 30 TO 40 PERCENT RANGE. 850 MB TEMPS REMAIN AROUND 18 DEGREES TODAY. ALTHOUGH THERE SHOULD BE MORE CLOUDS FLOATING AROUND TODAY THAN THE PAST COUPLE OF DAYS...STILL THINK GUIDANCE TEMPS ARE ON THE COOL SIDE. UPPER 80S LOOK REASONABLE MOST AREAS. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED DURING THE PERIOD WITH A WARM AIRMASS REMAINING IN PLACE. A WEAKENING BACK DOOR COLD FRONT WILL TRY TO CROSS THE AREA THIS EVENING. LOW LEVEL MOISTURE WILL BRIEFLY DECREASE AND THIS SHOULD END THE THREAT FOR PRECIP MOST AREAS OVERNIGHT. BY FRIDAY LOW LEVEL MOISTURE WILL BEGIN TO SURGE BACK NORTH AND WILL SEE A RESUMPTION OF THE ISOLATED TO SCATTERED AFTERNOON CONVECTION WE'VE SEEN ALL WEEK. SATURDAY WILL BE A REPEAT OF FRIDAY BUT WILL TRY FOR A DRY DAY ON SUNDAY. THERE WILL LIKELY STILL BE A FEW STORMS BUT COVERAGE SHOULD BE SMALL. NEW GUIDANCE HAS BACKED OFF ON HIGH TEMPS DURING THE PERIOD BUT REALLY THINK PERSISTENCE IN THE WAY TO GO. MAINLY UPPER 80S ARE EXPECTED THE NEXT COUPLE OF DAYS. SUNDAY COULD END UP BEING THE WARMEST DAY OF THE PERIOD AND WOULD NOT BE SURPRISED TO SEE A COUPLE 90 DEGREE READINGS. && .LONG TERM /MONDAY THROUGH THURSDAY/... THE LONG TERM FORECAST WILL CONTINUE TO FEATURE ABOVE NORMAL TEMPERATURES...UNTIL THE EVENTUAL PASSAGE OF A COLD FRONT TOWARDS THE END OF THE FORECAST PERIOD. THE UPPER LEVEL RIDGE REMAINS OVERHEAD ON MONDAY. A CLOSED UPPER LEVEL LOW WILL LIFT OUT OF THE WESTERN TROUGH AND ATTEMPT TO FLATTEN THE RIDGE AS IT MOVES EAST. THE AIRMASS REMAINS DRY ON MONDAY IN THE WARM SECTOR WITH SOUTHERLY FLOW. THE ASSOCIATED SURFACE FRONT WILL WEAKEN AS IT MOVES SOUTHEAST INTO THE GREAT LAKES REGION ON TUESDAY. ALTHOUGH THERE WILL BE A MARGINAL INCREASE IN MOISTURE ALONG THIS BOUNDARY TO KICK OFF A FEW THUNDERSTORMS ON TUESDAY...BETTER CHANCES HOLD OFF UNTIL WEDNESDAY WHEN THE NEXT PIECE OF SHORTWAVE ENERGY LIFTS OUT OF THE PLAINS ACROSS THE GREAT LAKES. TEMPERATURES WILL BE IN THE UPPER 80S TO NEAR 90 TO START THE WEEK...BUT WILL TREND DOWN BY MIDWEEK AS CLOUDS AND THUNDERSTORMS INCREASE. THE PASSAGE OF THE COLD FRONT WILL DROP TEMPERATURES BACK TOWARDS NORMAL FOR THE END OF THE WEEK. RAISED MIN TEMPS A FEW DEGREES EACH NIGHT GIVEN THE WARM AND MUGGY CONDITIONS. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... CHALLENGING SET OF TAFS THIS AFTERNOON AS POP-UP SHOWERS AND STORMS BEGIN TO DEVELOP ACROSS THE MID-OHIO REGION AND AN ORGANIZED COMPLEX OF THUNDERSTORMS IS PUSHING THROUGH SOUTHEASTERN MICHIGAN. ALTHOUGH CONFIDENCE IS LOW THAT ALL SIX OF OUR OHIO TAF SITES WILL HAVE A PASSING SHOWER OR THUNDERSTORM GIVEN THE SCATTERED NATURE OF THIS CONVECTION...DECIDED TO PUT IN A VCTS AT ALL SITES EXCEPT ERI AS COVERAGE SEEMS HIGHER TODAY THAN IN PAST DAYS. GENERALLY THINKING THAT THE BEST THUNDERSTORM CHANCES WILL BE BEFORE 00Z AS DAYTIME HEATING IS FUELING THESE STORMS. STORMS WILL CLEAR OUT TONIGHT AND LEAVE BEHIND SOME SCATTERED TO BROKEN MID-LEVEL CLOUDS. THE LOW-LEVELS WILL REMAIN MOIST OVERNIGHT AND SOME MVFR FOG WILL DEVELOP ACROSS THE AREA WITH SOME PATCHY IFR FOG. CONDITIONS WILL RETURN TO VFR AT ALL TAF SITES BY 15Z. OUTLOOK...AREAS OF NON VFR EACH MORNING IN FOG AND HAZE. ISOLATED THUNDERSTORMS MAY DEVELOP EACH AFTERNOON/EVENING. && .MARINE... GENERALLY GOOD MARINE CONDITIONS EXPECTED TO PERSIST THROUGH THE HOLIDAY WEEKEND. WEST TO NORTHWEST WINDS OF 5-10 KNOTS THIS MORNING WILL BECOME LIGHT AND VARIABLE BY TONIGHT. AN EASTERLY WIND DEVELOPS ON FRIDAY WITH WAVES INCREASING TO 1-2 FEET. LIGHT EAST TO SOUTHEAST WINDS PERSIST THROUGH SUNDAY...VEERING TO SOUTH BY MONDAY. WAVES WILL GENERALLY BE 2 FEET OR LESS. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KOSARIK/KUBINA NEAR TERM...KOSARIK/KUBINA SHORT TERM...KUBINA LONG TERM...KEC AVIATION...LOMBARDY/SEFCOVIC MARINE...KEC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 358 AM EDT THU SEP 3 2015 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-040800- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 358 AM EDT THU SEP 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cleveland radar (KCLE), 105 km away, was scanning. The volume nearest the first event began at 18:02 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
A trained weather spotter reported nickel size hail 5 miles south of Fremont.
The Emergency Manager reported quarter size hail a two miles north of Tiffin.
A trained weather spotter reported 2 large trees brought down by thunderstorm wind.
The Emergency Manager reported several trees down on a utility trailer in Green. Lightning may have also struck a home.
A trained spotter reported multiple trees down from thunderstorm winds and pea size hail.
The Emergency Manager reported 20 or more tree limbs down in Toledo. In addition a large 3-4 foot diameter trees was brought down but was rotten.
The public reported four large healthy trees snapped or uprooted in Curtice and Jerusalem Township.
Lawn covered in pea to quarter size hail, although mostly smaller stones.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602506, 602508, 602509, 602520, 602521, 602539, 602524, 602532.